Corticosteroids – widely used to treat diseases as diverse as asthma and lupus – appear to increase the risk of venous thromboembolism (VTE), according to a Danish study published online this month in JAMA Internal Medicine.

The findings raise the question of whether VTE should be added to the long list of known side effects associated with corticosteroids – also called glucocorticoids, the authors say. Listed side effects include high blood pressure, high blood sugar, increased risk of infection, osteoporosis, skin changes, swelling of the face, mood swings and weight gain.

This new finding may be particularly relevant for people with rheumatoid arthritis (RA), who already have a higher risk for VTE, and corticosteroids are an important tool in treating RA and other inflammatory types of arthritis.

VTE includes both deep vein thrombosis (a blood clot that forms, usually in the leg, blocking blood flow) and pulmonary embolism (a life-threatening condition that occurs when the clot breaks away and travels to the lungs).

“Clinicians should be aware of this potential association when initiating treatment with glucocorticoids, ” says lead investigator Sigrún Alba Jóhannesdóttir, from the Department of Clinical Epidemiology at Aarhus University Hospital in Denmark.

In the population-based study, researchers identified 38,765 people from the Danish National Registry of Patients who were prescribed corticosteroids from January 2005 through December 2011 and were diagnosed with VTE or pulmonary embolism. They matched each of those patients with 10 controls, based on birth year and gender, and categorized each by corticosteroid use as a nonuser, new user, continuing user, recent user or former user.    

After adjusting for factors that could skew the results, such as medical conditions or other medications, the researchers found VTE risk was highest among those currently taking corticosteroids, especially new users.

“Our study showed that the effect of glucocorticoids on venous thromboembolism risk was strongest upon initiation and decreased to [normal] after discontinuation,” Jóhannesdóttir explains.

The study also looked at the risk for VTE based on the delivery of the treatment. For example, systemic oral corticosteroids are used for RA, and inhaled corticosteroids are used for asthma. “The effect was stronger for systemic glucocorticoids than for inhaled glucocorticoids and glucocorticoids acting on the intestines,” Jóhannesdóttir says.

She adds that these findings need to be confirmed by additional studies before any recommendations are made.

H. Michael Belmont, MD, associate professor of medicine and director of clinical affairs in the Division of Rheumatology at the NYU Langone Medical Center and medical director at the Hospital for Joint Diseases in New York, says the study “falls short of the final pronouncement that steroid use definitively increases your risk for blood clots.”

Although the data are statistically significant, Dr. Belmont says the researchers tried to control for too many variables, which ultimately weakens the findings. He would like to see a study that is limited to patients with chronic inflammatory disease.

John A. Heit, MD, a professor of medicine at the Mayo Clinic in Rochester, Minn., also is unsure about the strength of the conclusion, because the researchers collected the cases from the national registry and did not verify the diagnosis and treatment by looking at each patient’s medical records.

Furthermore, he says, “If you just look at the treatment but don’t adjust for the fact that the patient is having a flare, it looks like the treatment is causing the VTE when it’s actually the flare,” confounding the data. The authors note in the study that confounding may partially account for their findings. 

In an accompanying editorial, Mitchell H. Katz, MD, deputy editor of JAMA Internal Medicine, acknowledges that this study is unlikely to change when corticosteroids are prescribed. But, he writes, “It should remind us to always make sure that the potential benefits of treatment outweigh the risks.”